clenbuterol cardiac toxicity

Clenbuterol is an oral β2-agonist utilized as an illicit substance for performance-enhancement or weight loss. We report a case of a 23-year-old male who presented with anxiety and chest tightness after intentional ingestion of 5000 μg of clenbuterol (125 times the recommended adult dose) to lose weight. His electrocardiogram showed sinus tachycardia and diffuse nonspecific repolarization abnormalities with mild inferolateral ST-segment depression. Bloodwork revealed a potassium of 2.0 mmol/L, peak lactate of 9.4 mmol/L, and peak troponin of 5.39 μg/L. A transthoracic echocardiogram was normal except for hyperdynamic left ventricular function. He was treated with intravenous fluids and oral metoprolol. His tachycardia and electrocardiogram abnormalities resolved after 48 h. Clenbuterol has gained notoriety in recent years as a drug of abuse and cases of toxicity will likely continue to increase due to its relative attainability and readily accessible online dosing information. Patients often present with agitation, palpitations, tachycardia, hypokalemia, and hyperglycemia. Treatment is supportive with intravenous fluids, β-blockers, and potassium supplementation.

<Learning objective: Clenbuterol, an oral β2-agonist, can be utilized as an illicit substance for performance-enhancement or weight loss. Cardiac toxicity and type II myocardial infarction can occur with clenbuterol overdoses. Associated symptoms include agitation, palpitations, tachycardia, hypokalemia, and hyperglycemia. Treatment is supportive primarily with intravenous fluid, β-blockers, and potassium supplementation.

Advertisements